, 55:51 | Cite as

A multiquadric RBF–FD scheme for simulating the financial HHW equation utilizing exponential integrator

  • Fazlollah SoleymaniEmail author
  • Malik Zaka Ullah


We propose a computational scheme to solve the financial time-dependent 3D Heston–Hull–White PDE. In fact, a novel radial basis function (RBF) generated finite difference (FD) scheme associated with multiquadric RBF is introduced for solving this convection–diffusion–reaction equation. Non-uniform grids alongside the multiquadric RBF–FD technique are applied to obtain results of high accuracy in significant areas, at which the PDE problem is degenerate and discontinuous. The efficacy of the new scheme is shown through a series of numerical experiments.


Multiquadric RBF Heston–Hull–White equation Semi-discretization Weights Exponential integrator 

Mathematics Subject Classification

91B26 65M20 



The authors are thankful to an anonymous referee whose comments and suggestions helped improve this paper.


  1. 1.
    Atkinson, K., Han, W.: Theoretical Numerical Analysis, A Functional Analysis Framework, 3rd edn. Springer, New York (2009)zbMATHGoogle Scholar
  2. 2.
    Al-Mohy, A.H., Higham, N.J.: Computing the action of the matrix exponential, with an application to exponential integrators. SIAM J. Sci. Comput. 33, 488–511 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bakshi, G., Cao, C., Chen, Z.: Empirical performance of alternative option pricing models. J. Finance 52, 2003–2049 (1997)CrossRefGoogle Scholar
  4. 4.
    Bayona, V., Moscoso, M., Carretero, M., Kindelan, M.: RBF-FD formulas and convergence properties. J. Comput. Phys. 229, 8281–8295 (2010)CrossRefGoogle Scholar
  5. 5.
    Black, F., Karasinski, P.: Bond and option pricing when short rates are lognormal. Financ. Anal. J. 47, 52–59 (1991)CrossRefGoogle Scholar
  6. 6.
    Bollig, E.F., Flyer, N., Erlebacher, G.: Solution to PDEs using radial basis function finite-differences (RBF-FD) on multiple GPUs. J. Comput. Phys. 231, 7133–7151 (2012)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Briani, M., Natalini, R., Russo, G.: Implicit-explicit numerical schemes for jump-diffusion processes. Calcolo 44, 33–57 (2007)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Briani, M., Caramellinoy, L., Zanette, A.: A hybrid tree/finite-difierence approach for Heston–Hull–White type models. J. Comput. Finance 21, 1–45 (2017)CrossRefGoogle Scholar
  9. 9.
    Brigo, D., Mercurio, F.: Interest Rate Models—Theory and Practice: With Smile, Inflation and Credit, 2nd edn. Springer, Berlin (2007)zbMATHGoogle Scholar
  10. 10.
    Duffy, D.J.: Finite Difference Methods in Financial Engineering: A Partial Differential Equation Approach. Wiley, London (2006)CrossRefGoogle Scholar
  11. 11.
    Fasshauer, G.E.: Meshfree Approximation Methods with MATLAB. World Scientific Publishing Co., Singapore (2007)CrossRefGoogle Scholar
  12. 12.
    Fischer, T.M.: On the stability of some algorithms for computing the action of the matrix exponential. Linear Algebra Appl. 443, 1–20 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Fouque, J.-P., Papanicolaou, G., Sircar, K.R.: Derivatives in Financial Markets with Stochastic Volatility. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  14. 14.
    Golbabai, A., Mohebianfar, E.: A new method for evaluating options based on multiquadric RBF-FD method. Appl. Math. Comput. 308, 130–141 (2017)MathSciNetGoogle Scholar
  15. 15.
    Grzelak, L.A., Oosterlee, C.W.: On the Heston model with stochastic interest rates. SIAM J. Financ. Math. 2, 255–286 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Grzelak, L.A., Oosterlee, C.W.: On cross-currency models with stochastic volatility and correlated interest rates. Appl. Math. Finance 19, 1–35 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Guo, S., Grzelak, L.A., Oosterlee, C.W.: Analysis of an affine version of the Heston-Hull-White option pricing partial differential equation. Appl. Numer. Math. 72, 143–159 (2013)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Haentjens, T., In’t Hout, K.J.: Alternating direction implicit finite difference schemes for the Heston–Hull–White partial differential equation. J. Comput Finance 16, 83–110 (2012)CrossRefGoogle Scholar
  19. 19.
    Heston, S.L.: A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Finan. Stud. 6, 327–343 (1993)CrossRefGoogle Scholar
  20. 20.
    Higham, N.J.: Functions of Matrices: Theory and Computation. SIAM, Philadelphia (2008)CrossRefGoogle Scholar
  21. 21.
    Hout, K.J.I., Foulon, S.: ADI finite difference schemes for option pricing in the Heston model with correlation. Int. J. Numer. Anal. Model. 7, 303–320 (2010)MathSciNetGoogle Scholar
  22. 22.
    Hull, J., White, A.: Using Hull-White interest rate trees. J. Derivatives 4, 26–36 (1996)CrossRefGoogle Scholar
  23. 23.
    Hull, J., White, A.: The general Hull-White model and supercalibration. Financ. Anal. J. 57, 34–43 (2001)CrossRefGoogle Scholar
  24. 24.
    Kwok, Y.K.: Mathematical Models of Financial Derivatives, 2nd edn. Springer, Heidelberg (2008)zbMATHGoogle Scholar
  25. 25.
    Lin, F.-R., Yang, H.-X.: A fast stationary iterative method for a partial integro-differential equation in pricing options. Calcolo 50, 313–327 (2013)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Loffeld, J., Tokman, M.: Comparative performance of exponential, implicit, and explicit integrators for stiff systems of ODEs. J. Comput. Appl. Math. 241, 45–67 (2013)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Lord, G.J., Stone, D.: New efficient substepping methods for exponential timestepping. Appl. Math. Comput. 307, 342–365 (2017)MathSciNetGoogle Scholar
  28. 28.
    Mangano, S.: Mathematica Cookbook. O’Reilly Media, Sebastopol (2010)Google Scholar
  29. 29.
    Milovanović, S., von Sydow, L.: Radial basis function generated finite differences for option pricing problems. Comput. Math. Appl. 75, 1462–1481 (2017)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Novozhilov, A.S.: Lecture Notes: Ordinary Differential Equations I, Non-Autonomous Linear Systems of ODE, General Theory, USA, pp. 74–86Google Scholar
  31. 31.
    Rugh, W.J.: Linear System Theory, 2nd edn. Prentice-Hall, New Jersey (1996)zbMATHGoogle Scholar
  32. 32.
    Scheuerer, M.: An alternative procedure for selecting a good value for the parameter \(c\) in RBF-interpolation. Adv. Comput. Math. 34, 105–126 (2011)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Schöbel, R., Zhu, J.: Stochastic volatility with an Ornstein–Uhlenbeck process: an extension. Eur. Finance Rev. 3, 23–46 (1999)CrossRefGoogle Scholar
  34. 34.
    Sofroniou, M., Knapp, R.: Advanced Numerical Differential Equation Solving in Mathematica. Wolfram Mathematica, Tutorial Collection, Champaign (2008)Google Scholar
  35. 35.
    Sun, Z.Z., Wu, X.N.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56, 193–209 (2006)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Tolstykh, I.: On using RBF-based differencing formulas for unstructured and mixed structured-unstructured grid calculations. In: Proceedings of 16th IMACS World Congress, vol. 228, pp. 4606–4624 (2000)Google Scholar
  37. 37.
    Tolstykh, A.I., Shirobokov, D.A.: On using radial basis functions in a finite difference mode with applications to elasticity problems. Comput. Mech. 33, 68–79 (2003)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Trott, M.: The Mathematica Guidebook for Numerics. Springer, New York (2006)CrossRefGoogle Scholar
  39. 39.
    Van Haastrecht, A., Lord, R., Pelsser, A., Schrager, D.: Pricing long-maturity equity and FX derivatives with stochastic interest rates and stochastic volatility. Insurance Math. Econ. 45, 436–448 (2009)CrossRefGoogle Scholar
  40. 40.
    Wellin, P.R., Gaylord, R.J., Kamin, S.N.: An Introduction to Programming with Mathematica, 3rd edn. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar
  41. 41.
    Yensiri, S., Skulkhu, R.J.: An investigation of radial basis function–finite difference (RBF–FD) method for numerical solution of elliptic partial differential equations. Mathematics 5, 1–14 (2017)CrossRefGoogle Scholar

Copyright information

© Istituto di Informatica e Telematica del Consiglio Nazionale delle Ricerche 2018

Authors and Affiliations

  1. 1.Department of MathematicsInstitute for Advanced Studies in Basic Sciences (IASBS)ZanjanIran
  2. 2.Department of MathematicsKing Abdulaziz UniversityJeddahSaudi Arabia

Personalised recommendations